View Single Post
Old 07-18-2009, 07:48 AM   #4
nemotin nemotin is offline
Newbie
(male)
 
Join Date: Jul 2009
Location: Knoxville
Posts: 4
nemotin HB User
Re: Seeking opinion regarding cause of peripheral neuropathy

Hi GlenS and Tight Socks. I'm sorry to hear about your conditions. After searching several message boards, it seems that many people suffer from idiopathic neuropathy. I'm a research biologist by training (almost finished with my Ph.D.), and I don't like the notion of just chalking it up to something unknown. That is way too easy and many (not all) need to do a better job of investigating idiopathic conditions. There obviously has to be an underlying cause. From my limited research and my experience, I think that my symptoms were caused by the after-effects of a virus and my immune system began attacking my nerves. Like you GlenS, I was running 4-5x a week and working out 3x a week. My weight has fluctuated since I stopped playing baseball but I've never been more than 30 lbs overweight, and that's why the diagnosis of prediabetic neuropathy did not fit in my mind. Additionally, diabetes-related neuropathy typically starts in the feet and legs and not the hands and arms in my case. Also, I don't believe extreme fasciculations are a typical symptom.

GlenS, can you remember any events (illness, injuries, allergies, etc..) or exposures (heavy metal, pesticides, etc..) that you might have had before your condition? Are you taking multivitamins and antioxidants? I've found they really have helped me out. I've stopped consuming and have limited my alcohol intake as well.

Tight Socks (Joyce), my symptoms are similar to yours with regards to my legs. I've found that exercise really helps out but that can be difficult when you are in pain and have fatigue. I've been fortunate thus far that my symptoms are not affecting pain receptors.

I'm pretty sure that my relapse recently has been related to an antibiotic I was taking for prostatitis. I was originally on a two-week course of Bactrim which helped then prostatitis symptoms resurfaced so I was switched to two weeks on Cipro. Like an idiot, I didn't research the drug enough and later found out that it is known to cause peripheral neuropathy. I've been off of it for three days and I'm starting to get better.

I hope that you both are able to find relief from your symptoms. I wish you the best.

Matt

 
Reply With Quote